Iowa, 2007

Damaging Winds in Iowa, September 18, 2007

September 18, 2007 · NWS DMX · 22 events in 10 counties and zones

Strong winds aloft were in place over Iowa with a strong southwest flow of 35 to 55 kts in place through the lower and middle levels of the atmosphere. A cold front approached Iowa from the west during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$181,000
Crop damage
$32,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Strong winds aloft were in place over Iowa with a strong southwest flow of 35 to 55 kts in place through the lower and middle levels of the atmosphere. A cold front approached Iowa from the west during the afternoon and evening hours. The airmass was not all that unstable, with limited CAPE available for the event. Most unstable CAPE values were in the 1000 to 1500 J/kg range with shear values around 45 kts. There was a decent amount of downdraft CAPE available, in the 1000 to 1200 J/kg range. Morning convection complicated the weather situation by reducing the solar insulation across the area. Eastern Iowa did clear out enough to allow temperatures to warm in to the mid 80s, along with dew point temperatures in the mid 60s. A line of thunderstorms formed along this discontinuity during the last afternoon. This line lifted northeast quite rapidly, producing high winds as it did. A strong short wave lifted out of the southern plains during the late afternoon and evening hours. This in combination with the approaching cold front resulted in a strong line of thunderstorms along the front in western Iowa. As the storms advanced east, several small bow echo segments and meso-cyclones developed, resulting in high winds for parts of west central into central Iowa. Both of the lines of storms featured high wind as the mode of severe weather. Wind gusts were recorded in the 60 to 70 MPH range with the storms as strong winds from aloft mixed into the outflow of the storms. Several reports of tree and power line damage were received. One of the storms in Wayne County removed some shingles from a roof of a house and tore off a half sheet of plywood from the chimney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 18, 2:16 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 18, 2:16 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT TUE SEP 18 2007

.SYNOPSIS...
110KT JET SEGMENT LIFTING INTO SRN CANADA THIS AFTERNOON WITH MID MO
VALLEY IN FAVORED ENTRANCE REGION DIVERGENCE AHEAD OF HIGH PLAINS
SHRT WV.  TWO DISTINCT AREAS OF QG FORCING EVIDENT WITH WV EMBEDDED
IN TROUGH...LIFTING NEWD OUT OF ERN DAKOTAS AND TOWARD IA FROM KS.
CONVECTION IN DEEP MOISTURE FETCH TO OUR S AND W EXPANDING IN
INTENSITY AS CAPE/CIN INCREASE/DECREASE RESPECTIVELY WITH 20-30KT
0-1KM SHEAR PUSHING INTO IA.  HEAVY RAIN ENVIRONMENT PUSHING
CLIMATOLOGICAL EXTREMES WITH PWS JUST UNDER 1.90 INCHES AND WARM
CLOUD DEPTHS AROUND 12KFT.

OTHER AREA OF CONCERN FARTHER W INTO NE PER RECENT SPC MCD IN BETTER
CONVERGENCE.  19Z SFC ANLYS SHOWS CDFNT FM KS THROUGH NE INTO WRN MN
WITH WV ALONG NE/KS BORDER.

&&

.SHORT TERM...TONIGHT THROUGH THU NIGHT
INITIAL CONCERN OBVIOUSLY CONVECTIVE TRENDS TONIGHT.  EXPECT THESE
TWO WAVES OF TSTMS POSSIBLY MERGING TOGETHER LATER TONIGHT AND
LIFTING OUT OF FORECAST AREA...AT OR LEAST INTO EASTERN PORTIONS BY
06Z.  WOULD EXPECT MORE SIGNIFICANT AREA FOR US TO BE CURRENT KS/MO
STORMS.  ALL THREATS OF SVR WX ON THE TABLE AND PRIMARILY SERN HALF
ALTHOUGH NO PARTICULAR ONE TOO HIGH AT THE MOMENT.  HAIL...WIND AND
LOW TOP TORNADO THREATS MAY INCREASE THERE SLIGHTLY AS TEMPS PUSH
INTO THE 80S BUT THICKER CLOUD COVER MAY KEEP WRN AREAS OUT OF THE
SVR THREAT.  EVEN IF NE/KS CONVECTION REACHES IA...DEBRIS CLOUDS AND
LOSS OF HEATING SHOULD DIMINISH SVR CHANCES SOMEWHAT.
AFOREMENTIONED HEAVY RAIN PARAMETERS POINT TOWARD LOCALLY HEAVY
RAINS WHICH ARE TAGGED IN FORECAST WORDING...MAINLY CENTRL INTO ERN
SECTIONS...BUT PROGRESSIVE NATURE OF SYS AND RELATIVELY DRY GROUND
SHOULD PRECLUDE MUCH IN THE WAY OF FLOODING.

FNTL BNDRY AND LARGE SCALE FORCING SHOULD EXIT OFF TO THE EAST EARLY
TOMORROW MORNING WITH FAIR WX ANTICIPATED WED AS HIGH BUILDS INTO
UPPER MO/MS RIVER VALLEYS. RETURN FLOW/ISENT LIFT WED NIGHT INTO THU
LEAD TO TEMPORAL AND SPACIAL EXPANSION OF SLIGHT CHANCES...BUT THAT
IS CURRENT EXTENT OF PCPN WORDING TO END THE WORK WEEK.  THIS MAY
NEED TO BE REVISITED AND HIT HARDER CLOSER TO WETTER GFS SOLUTION IF
TRENDS CONTINUE HOWEVER.

NO BIG DEVIATIONS FROM GUIDANCE BLEND FOR MINS THROUGH PERIOD
ALTHOUGH NUDGED TOWARD LOW END WED NIGHT AND HIGHER END THU NIGHT
DURING RETURN FLOW.  FORECAST SOUNDINGS AND MIXING IN NLY/NELY FLOW
SUGGEST KEEPING THINGS TOWARD LOW END OF GUIDANCE WED...AND EVEN THU
ALTHOUGH WINDS DO SWING SELY.

.LONG TERM...FRI THROUGH TUE
PERIOD BEGINS WITH SHRT WV AND WEAK FNT JUST BRUSHING NRN PLAINS
INTO THE GREAT LAKES.  SYNOPTIC FORCING AND SATURATION POTENTIAL
REMAINS TO THE NORTH AND SUFFICIENT MLCIN SEEMS TO BE IN PLACE TO
PRECLUDE DEVELOPMENT ALONG FRONT AND CONVERGENCE SO WILL KEEP FCST
DRY WHICH IS ALSO SUGGESTED BY GEFS PCPN PROBS.

LATER IN THE WEEKEND MOST MODELS ARE IN AGREEMENT AMPLIFYING PATTERN
WITH RIDGE BUILDING INTO UPPER MS VALLEY AND GREAT LAKES.  LITTLE
PCPN THREAT WITH TEMPS MAIN FOCUS.  CONSIDERING STRONG SLY FLOW AND
MIXING POTENTIAL SEE NO REASON WHY WE WOULD NOT APPROACH MOS
GUIDANCE.

QUESTION BY NEXT WEEK WILL BE WHEN TO RE-INTRODUCE PCPN.  CANNOT
ARGUE WITH HPC BLEND OF ECMWF/GEFS WHICH ALSO SHOWS SIMILARITIES TO
GEM AND 06Z GFS.  THIS SCENARIO BRINGS FRONT THROUGH AROUND MON/MON
EVE WITH THE POTENTIAL FOR LIGHTER MID LEVEL FORCING AND PCPN BEHIND
FRONT BUT AHEAD OF TROUGH INTO TUE.

&&

.AVIATION...18/12Z
MAIN ISSUES CENTER AROUND IFR CIGS AND VSBYS AS WELL AS TIMING AT
EACH TERMINAL DUE TO CONVECTIVE ELEMENTS.  NARROW BAND OF IFR RA
EMBEDDED THUNDERSTORMS FROM NEAR KDSM THROUGH SOUTHWEST IOWA WILL
CONTINUE NORTHWARD...SO HAVE PREVAILING IFR CONDITIONS AT KDSM
THROUGH AFTERNOON. STRONGEST CONVECTIVE CHANCES APPEAR TO BE NEAR
KOTM LATER THIS EVENING AFT 00 UTC. HAVE SIDED WITH VCSH OR TEMPOS
SHRA AT MCW/ALO AS CURRENT TRENDS ARE NOT SUPPORTING WIDESPREAD
TSRA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BSS/KJ/MR
Hazardous weather outlook, Sep 18, 2:27 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT TUE SEP 18 2007

IAZ004>006-015-016-023>025-033>035-044>046-057-058-070-071-081-
092-191100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-
GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
327 PM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTIONS OF CENTRAL
IOWA...GENERALLY WEST OF BEDFORD...FORT DODGE AND FOREST CITY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS UNTIL MID EVENING.
ISOLATED DAMAGING WIND GUSTS TO 60 MPH AND PENNY SIZED HAIL ARE
POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL MAY OCCUR...PRODUCING
1 TO 2 INCHES OF RAIN IN A SHORT TIME. THIS WOULD CAUSE URBAN
STREET FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR ADDITIONAL THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED UNTIL MID EVENING. RAINFALL REPORTS
WOULD BE APPRECIATED AS WELL.

IAZ007-017-026>028-036>039-047>050-059>062-072>075-082>086-
093>097-191100-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-
MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
327 PM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...GENERALLY ALONG AND EAST OF I-35.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS UNTIL LATE
EVENING...ESPECIALLY EAST OF I-35 AND SOUTH OF HIGHWAY 30. DAMAGING
WIND GUSTS TO 60 MPH AND PENNY SIZED HAIL ARE THE PRIMARY WEATHER
THREAT. AN ISOLATED SHORT-LIVED TORNADO IS ALSO POSSIBLE UNTIL
SUNSET. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH
TOTALS REACHING 1 TO 2 IN A SHORT PERIOD OF TIME. THIS MAY RESULT
IN PONDING OF WATER ON ROADS AND URBAN STREET FLOODING...BUT IS
NOT EXPECTED TO CAUSE SIGNIFICANT RISES IN SMALL STREAMS AND
CREEKS. THE MOST LIKELY AREA FOR HEAVY RAINFALL WILL OCCUR JUST
EAST OF I-35 UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR ADDITIONAL THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED UNTIL LATE EVENING. RAINFALL REPORTS
WOULD BE APPRECIATED AS WELL.

JUNGBLUTH

The radar

The Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
September 18, 3:44 PM CST
Where
Wayne County, 0.69 mi S of Corydon
Measured
60 kt (69 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
40.760, -93.320

Winds were reported from KCCI TV schoolnet site.

Thunderstorm Wind, Wayne

When
September 18, 3:47 PM CST
Where
Wayne County, 2.08 mi N of Cambria
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.860, -93.400

A 20 inch diameter Ash tree was split in half, along with several other large tree limbs down in the town of Cambria. In addition, one 18 inch diameter tree limb was downed.

Thunderstorm Wind, Wayne

When
September 18, 3:50 PM CST
Where
Wayne County, 0.69 mi S of Corydon
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
40.760, -93.320

Large trees were blown over into the road in south Corydon.

Thunderstorm Wind, Marion

When
September 18, 3:55 PM CST
Where
Marion County, Pleasantville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.380, -93.270

Thunderstorm Wind, Wayne

When
September 18, 4:00 PM CST
Where
Wayne County, 0.69 mi S of Corydon
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.760, -93.320

A 4 foot diameter tree uprooted, along with several 10 to 20 inch tree limbs being blown down. This included many hard wood trees down in the town of Corydon. One house had several shingles and a half sheet of plywood blown off at the chimney and one large tree down.

Thunderstorm Wind, Marion

When
September 18, 4:05 PM CST
Where
Marion County, 0.69 mi N of Pleasantville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.390, -93.270

High winds downed power lines.

Thunderstorm Wind, Poweshiek

When
September 18, 4:50 PM CST
Where
Poweshiek County, 1.73 mi NW of Montezuma
Measured
60 kt (69 mph) measured gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.600, -92.550

A trained spotter measured this wind gust and reported tree limb damage.

Thunderstorm Wind, Black Hawk

When
September 18, 5:30 PM CST
Where
Black Hawk County, 0.86 mi SE of La Porte City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.310, -92.190

Tree branches of 8 to 10 inches in diameter were blown down, blocking the road at Iowa and Sycamore. Reported by KWWL TV.

Thunderstorm Wind, Audubon

When
September 18, 6:32 PM CST
Where
Audubon County, Audubon
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
41.720, -94.930

Wind report was from the Audubon Community schoolnet. ID SAUI4.

Thunderstorm Wind, Audubon

When
September 18, 6:38 PM CST
Where
Audubon County, 3.87 mi WNW of Gardner
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
41.700, -94.840

Thunderstorm Wind, Guthrie

When
September 18, 6:58 PM CST
Where
Guthrie County, 0.86 mi SE of Casey
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
41.510, -94.520

Report from schoolnet site SADI4.

Thunderstorm Wind, Guthrie

When
September 18, 7:06 PM CST
Where
Guthrie County, Guthrie Center
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.680, -94.500

High winds downed trees, power poles, and lines in Guthrie Center.

Thunderstorm Wind, Guthrie

When
September 18, 7:10 PM CST
Where
Guthrie County, 1.04 mi E of Menlo
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.520, -94.400

Power lines blown down in Menlo, power was out on the west side of town.

Thunderstorm Wind, Greene

When
September 18, 7:20 PM CST
Where
Greene County, 0.86 mi SE of Dana
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.110, -94.240

Winds were estimated 60 to 65 MPH.

Thunderstorm Wind, Dallas

When
September 18, 7:30 PM CST
Where
Dallas County, 1.24 mi NE of Perry
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.840, -94.100

Numerous 6 to 10 inch tree limbs were blown down in Perry. A tree blocked a road in town. Winds blew down street barricades, damaging them.

Thunderstorm Wind, Dallas

When
September 18, 7:33 PM CST
Where
Dallas County, 2.67 mi WSW of Bouton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.835, -94.068

Thunderstorm Wind, Dallas

When
September 18, 7:35 PM CST
Where
Dallas County, 2.67 mi WSW of Bouton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.840, -94.070

Thunderstorm Wind, Polk

When
September 18, 7:52 PM CST
Where
Polk County, 2.93 mi WNW of Crocker
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.820, -93.720

A 30 inch diameter tree was blown over.

Thunderstorm Wind, Story

When
September 18, 8:00 PM CST
Where
Story County, 0.86 mi SW of Ames
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.020, -93.630

An ISU Meteorology professor reports at least 60 MPH wind on far north side of Ames.

Thunderstorm Wind, Polk

When
September 18, 8:00 PM CST
Where
Polk County, 0.52 mi E of Windsor Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
41.600, -93.710

Two large trees down were blown down in Windsor Park. This report was relayed by KCCI TV.

Thunderstorm Wind, Story

When
September 18, 8:01 PM CST
Where
Story County, Slater
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.880, -93.680

A 2 foot diameter branch fell off of a tree and blocked highway 210.

Thunderstorm Wind, Story

When
September 18, 8:02 PM CST
Where
Story County, 0.86 mi SW of Ames
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.020, -93.630

Power lines were blown down in two different locations near the city. One set of power lines landed on a Schwans truck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49777, 49767, 49768, 49955, 49769, 49829, 49778, 49770, 49779, 49780, 49782, 49771, 49772, 49783, 49773, 49781, 49784, 49774, 49785, 49830, 49775, 49776.